Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Dodge City, KS

May 9, 2023Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 6:47 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 6:47 PM CDT (23:47 UTC)
Expired
May 9, 2023, 7:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:30 PM CDTTSTM WND GST 681 Sw Pratt, KSTHIS REPORT IS FROM A DAVIS SYSTEM. DV100392. THE TIME WAS BASED ON RADAR.
May 9, 7:35 PM CDTTSTM WND DMGPratt, KSA TREE TOOK DOWN A POWER LINE WHEN IT FELL. THE REPORT IS VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

505 
WUUS53 KDDC 092347
SVRDDC
KSC151-185-100030-
/O.NEW.KDDC.SV.W.0032.230509T2347Z-230510T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stafford County in south central Kansas...
  Northwestern Pratt County in south central Kansas...

* Until 730 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located near Byers, moving
  east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Iuka and Pratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9902 3768 9902 3790 9894 3783 9872
      3761 9862
TIME...MOT...LOC 2347Z 282DEG 19KT 3772 9892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
2 follow-up statements
986 
WWUS53 KDDC 100001
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
701 PM CDT Tue May 9 2023

KSC151-185-100030-
/O.CON.KDDC.SV.W.0032.000000T0000Z-230510T0030Z/
Stafford KS-Pratt KS-
701 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL STAFFORD AND NORTHWESTERN PRATT COUNTIES...

At 701 PM CDT, a severe thunderstorm was located near Pratt, moving
east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pratt, Iuka and Byers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9898 3786 9889 3783 9872 3761 9862
TIME...MOT...LOC 0001Z 282DEG 19KT 3770 9882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
129 
WWUS53 KDDC 100018
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
718 PM CDT Tue May 9 2023

KSC185-100028-
/O.CAN.KDDC.SV.W.0032.000000T0000Z-230510T0030Z/
Stafford KS-
718 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STAFFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3763 9889 3780 9884 3782 9872 3761 9862
TIME...MOT...LOC 0018Z 277DEG 13KT 3767 9877 

$$

KSC151-100030-
/O.CON.KDDC.SV.W.0032.000000T0000Z-230510T0030Z/
Pratt KS-
718 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL PRATT COUNTY...

At 718 PM CDT, a severe thunderstorm was located very near Pratt,
moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pratt and Iuka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 9889 3780 9884 3782 9872 3761 9862
TIME...MOT...LOC 0018Z 277DEG 13KT 3767 9877 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:47 PM CDT, 2 hours earlier.

Area forecast discussion, May 9, 4:47 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
447 PM CDT Tue May 9 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 115 PM CDT Tue May 9 2023

The main concern in the short term is storm chances this evening
along an outflow boundary from rain cooled air. This boundary is
still sagging southward and should stall from Hodgeman County
into Pratt County and set the stage for a few severe storms.
Initiation is also possible along the dry line west of Dodge City.
Large hail is possible with these storms. A deep upper level
trough will approach the high plains Wednesday night.
Thunderstorms will push into far western Kansas late Wednesday
night into early Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM CDT Tue May 9 2023

As the upper low continues to move east, thunderstorms will
continue to develop Thursday morning and these will likely be
severe with large hail.Given the shear profile veering from
southeast at the surface to southerly and even south-
southeasterly at 500mb, any tornadoes would likely be moving
northward instead of the traditional northeastward movement. In
the afternoon, the upper level cold pool will be in place and
overspread the moist layer, leading to another round of
thunderstorms, some severe and possibly tornadic. The corridor
most favored for severe storms in the early afternoon runs from
Meade County northwestward to Kearny, Finney and Scott Counties.

After Thursday, it appears a weak upper low is still advertised to
move northward out of the tropics across the southern high
plains, bringing widespread showers and thunderstorms. These
should be mostly sub-severe to marginally severe given the lack
of vertical shear in a tropical environment. How far north this
precipitation gets is still in question as most of the models and
their ensembles keep the heaviest rain to the south and west. But
there is some potential for heavy rain across western Kansas
Saturday night into Sunday. Temperatures will generally stay warm
through the period; but if rain materializes during the day
Sunday, then afternoon readings could be only be in the 60s to
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 447 PM CDT Tue May 9 2023

Radar imagery at 2140z depicted an intense supercell thunderstorm
near Larned, an outflow boundary westward to near Scott City, and
a dryline between DDC/GCK. Additional isolated convection is
expected this evening on these boundaries, but coverage will be
isolated, and as such kept the TAFs dry. Outside of convection,
elevated southeast winds will continue through 12z Wed. Included
LLWS in all TAFs after 06z Wed with a strong low level jet
expected. Consensus of short term models suggests IFR stratus at
HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is
expected to prevail elsewhere through Wednesday. 18z NAM and
12z ARW both indicate the next round of scattered convection near
GCK/LBL after 21z Wed, and included VCTS/CB near the end of those
TAF periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  59  83 /  20  20  30  50
GCK  60  86  58  80 /  10  50  40  30
EHA  59  85  55  83 /  10  60  60  10
LBL  61  87  57  84 /  10  40  40  20
HYS  60  82  59  78 /  40  20  40  70
P28  62  85  61  80 /  40  20  30  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, May 9, 6:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 N SAINT JOHN          38.08N 98.76W
05/09/2023  E2.00 INCH       STAFFORD           KS   PUBLIC

&&

MR
Special weather statement, May 9, 6:04 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Tue May 9 2023

KSZ065-092345-
Pawnee KS-
604 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Pawnee
County through 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Frizell, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Larned around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 9893 3811 9931 3827 9925 3830 9903
      3826 9903 3826 9892
TIME...MOT...LOC 2304Z 270DEG 25KT 3818 9919

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AJOHNSON
Local storm report, May 9, 6:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             LA CROSSE               38.54N 99.31W
05/09/2023  E0.88 INCH       RUSH               KS   PUBLIC

            PEAS AND A FEW LARGER REPORTED THROUGH
            SOCIAL MEDIA.

&&

MR
Local storm report, May 9, 6:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             SAINT JOHN              38.00N 98.76W
05/09/2023  E1.75 INCH       STAFFORD           KS   PUBLIC

            REPORTED THOUGH SOCIAL MEDIA.

&&

MR
Local storm report, May 9, 6:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SAINT JOHN              38.00N 98.76W
05/09/2023  E1.00 INCH       STAFFORD           KS   PUBLIC

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR
Special weather statement, May 9, 6:30 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Tue May 9 2023

KSZ045-046-064-065-100015-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
630 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southwestern Rush
Counties through 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 9953 3825 9969 3852 9943 3837 9915
TIME...MOT...LOC 2330Z 226DEG 17KT 3829 9951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:10 AM CDTSpecial Weather StatementDDCScott35 min
May 9, 6:28 AM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
May 9, 11:01 AM CDTSevere Thunderstorm WarningDDCEllis59 min
May 9, 11:57 AM CDTSpecial Weather StatementDDCEllis48 min
May 9, 1:41 PM CDTSpecial Weather StatementDDCRush49 min
May 9, 2:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 9, 3:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush52 min
May 9, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush54 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford63 min
May 9, 4:49 PM CDTSpecial Weather StatementDDCPawnee26 min
May 9, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Stafford67 min
May 9, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPratt, Stafford61 min
May 9, 6:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 9, 6:30 PM CDTSpecial Weather StatementDDCPawnee45 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.